Bathroom functions make us uncomfortable, and as a result people tend to crack jokes about them. Euphemisms for diarrhea the runs, the trots, Montezuma's revenge -- tend to minimize digestive distress.
Diarrhea, however, is no laughing matter. Far too often, diarrhea can be deadly.
According to the Centers for Disease Control and Prevention (CDC), more than 14,000 Americans die each year as a result of infection caused by Clostridium difficile (C. diff) bacteria.
That's only part of the story. More than 3 million people suffer from this infection every year, usually as a result of treatment for something else. And the problem has gotten worse.
Hundreds of visitors to www.peoplespharmacy.com have shared harrowing stories of developing hard-to-treat C. diff infections after taking antibiotics like clindamycin. Here is just one:
"I was prescribed clindamycin for swollen gums. The prescription ran 10 days.
"I had no problems for a week, but then I was in the bathroom with diarrhea that I have never experienced before in my life. This was diarrhea from hell! I was in and out of the bathroom every five minutes from 11:30 at night until 8:30 in the morning. There was just no stopping it.
"I caught a few hours of sleep, but then the diarrhea was back. That first night, I remember going to the bathroom around 27 times, and that went on for about three weeks. I went to urgent care four times and have been out of work for about a month now.
"At the first doctor visit, he thought it was just a stomach virus and it would pass. Wrong! A week later, I still had symptoms, so I went in again and ended up taking another week off. By the third week, when I went in for a stool sample, I tested positive for Clostridium difficile, also known as C. diff. This was a reaction to the clindamycin and caused all my digestive problems.
"A month after I first took the clindamycin, I have been prescribed metronidazole. I feel better now and plan to go back to work in a day or two. In the course of this ordeal, I lost weight as well as became dehydrated. I advise others to get tested ASAP if you develop diarrhea after taking clindamycin. And don't forget to wash your hands like a maniac!"
It can be difficult to overcome C. diff infections. Medications like vancomycin and metronidazole work for some, but the diarrhea can come back after drug treatment. Some strains of C. diff have developed resistance to antibiotic treatment.
Many readers report benefit from probiotics such as Florastor, which contains Saccharomyces boulardii to help re-establish the proper balance of bacteria within the bowel.
In extreme cases, fecal transplants may be needed to recolonize the digestive tract with good bacteria. You can learn more on our website.
Preventing this infection is paramount. The CDC recommends taking broad-spectrum antibiotics only when absolutely necessary. Anyone who gets diarrhea after taking such drugs should notify the prescriber. Be especially vigilant after hospitalization or rehab. These facilities often are responsible for transferring C. diff from one patient to another. Insist that all health care workers wash their hands thoroughly before and after a visit. And don't forget to scrub your own hands after using the bathroom.